Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 98, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 29, 2004, 10:10 PM CDT for Rush County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2004, 10:10 PM CDT (03:10 UTC)
- Expired
- May 29, 2004, 11:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Rush County, KS
The radar
The Dodge City radar (KDDC), 113 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5801 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 300310 SVRDDC KSC165-300400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1008 PM CDT SAT MAY 29 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RUSH COUNTY IN CENTRAL KANSAS. * UNTIL 1100 PM CDT * AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THE SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHAFFER...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER RURAL EASTERN RUSH COUNTY. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN AND OCCASIONALLY DO DEVELOP WITH LITTLE ADVANCE WARNING. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3869 9922 3836 9927 3836 9904 3868 9904 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:04 PM CDT, 7 hours 6 minutes earlier.
Area forecast discussion, May 29, 3:04 PM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SAT MAY 29 2004 .DISCUSSION... DAYS 1-2... DWPTS FALLING ACROSS SOUTHWEST KANSAS THIS AFTERNOON SUGGESTING MODELS ARE ON THE RIGHT TRACK WITH MOVING THE DRYLINE INTO AT LEAST OUR ERN CWA BY LATE AFTERNOON. CURRENT GRIDS LOOK ON TRACK AND OTHER THAN ADJUSTING THE WESTERN EXTENT OF THE PCPN AS THE EXACT LOCATION OF THE DRY LINE BECOMES APPARENT NO LARGE CHANGES PLANNED TO THE GRIDS OVERNIGHT. WILL BE ADDING SMALL POPS TO OUR WESTERN MOST CWA AS FRONT ALREADY FURTHER SOUTH THAN WHAT MODELS HAD AT 12Z MOISTURE POOLING BEHIND THIS FRONT MY GIVE RISE TO A FEW SHRA OR TSRA BUT THE MAIN EXCITEMENT WILL BE IN THE EAST. HIGH DWPTS AND LARGE INSTAB PRESENT IN THE EAST WARRANTS THE CONTINUED MENTION OF SEVERE WORDING IN THE ZONES. 7H TEMPS AROUND 12C WHICH MAY CAP THINGS FOR A WHILE BUT DO THINK WHEN CAP IS BROKEN RAPID DEVELOPMENT IS LIKELY WITH SHEAR SUPPORTING THE HAZARD OF TORNADOES. HWO HAS AN EXCELLENT HANDLE WITH THIS. AS THIS SYSTEM SHIFTS TO OUR EAST 5H -20 TO -22C COLD POOLS THEN SWINGS ACROSS WESTERN KS DURING THE DAY ON SUNDAY WITH 7H SHOWING SOME LINGERING MOISTURE IN PLACE. WILL BE A BIT MORE PESSIMISTIC ON CLOUD COVER AND RETAIN THE SMALL POPS IN THE NORTH UNTIL THIS WAVE PASSES. DESPITE THE NW FLOW PRESENT WILL LOWER TEMPS A FEW DEGREES GIVEN THE CLOUD COVER AND 85H-7H TEMP PROGS. FOR MONDAY WILL REBOUND TEMPERATURES AS WESTERLY FLOW IMPROVES THE DOWNSLOPE WARMING. CURRENT GRIDS LOOK ON TRACK SO NOT MAJOR ADJUSTMENTS HERE. AS FOR OVERNIGHT LOWS WINDS TONIGHT WILL KEEP TEMPS UP SOME WITH COOLER TEMPS THE FOLLOWING NIGHT. GUIDANCE DOES NOT LOOK TERRIBLE AND WILL STAY CLOSE TO GUIDANCE TREND. DAYS 3-7... MADE VERY MINOR TWEAKS TO GOING EXTENED AND AIDED WITH FIRST PERIOD SEVERE WX POSSIBLITIES. SHOULD HAVE RIDGE OVER CENTRAL CONUS THROUGH THE WEEK. KEPT TEMPS CLOSE TO GOING NUMBERS BUT DID SLIGHTLY RAISE LOWS FOR THE NORTHWEST CWA BY LATE WEEK. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 76 49 81 / 00 00 00 00 GCK 54 74 48 79 / 00 00 00 00 EHA 53 77 48 81 / 20 00 00 00 LBL 55 77 49 81 / 00 00 00 00 HYS 56 74 48 77 / 30 20 00 00 P28 60 78 48 83 / 40 00 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...WIND ADV UNTIL MIDNIGHT FOR KSZ030-043>045-061>064-074>078 WIND ADV UNTIL 8 PM FOR KSZ031-046-065-066-079>081-089-090 TORNADO WATCH UNTIL 11 PM FOR KSZ031-046-065-066-079>081-089-090 && 18/12
Hazardous weather outlook, May 29, 5:12 AM CDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 512 AM CDT SAT MAY 29 2004 KSZ030-031-045-046-064>066-078>081-088>090-301000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-NESS-PAWNEE- PRATT-RUSH-STAFFORD-TREGO- 512 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SIGNIFICANT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING FROM HAYS TO KINSLEY TO COLDWATER AND POINTS EAST. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE BY MID TO LATE AFTERNOON AHEAD OF A POTENT UPPER LEVEL STORM SYSTEM. SUPERCELL THUNDERSTORMS CAPABLE OF SIGNIFICANT SEVERE WEATHER INCLUDING VERY LARGE HAIL AND TORNADOES ARE POSSIBLE GIVEN THE MAGNITUDE OF INSTABILITY AND VERTICAL WIND SHEAR EXPECTED LATER TODAY. PERSONS IN THESE AREAS SHOULD BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS BY LATE AFTERNOON. THE STORMS ARE EXPECTED TO MOVE INTO CENTRAL KANSAS AFTER 7 PM CDT. A WIND ADVISORY IS ALSO IN EFFECT TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE PREPARED FOR ACTIVATION AFTER 2 PM CDT MAINLY ALONG AND EAST OF HIGHWAY 183 FROM HAYS SOUTH TO COLDWATER. KSZ043-044-061>063-074>077-084>087-301000- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MEADE-MORTON-SCOTT- SEWARD-STANTON-STEVENS- 512 AM CDT (412 AM MDT) SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT RANGELAND FIRE DANGER IS EXPECTED TO BE IN THE EXTREME CATEGORY TODAY. VERY LOW RELATIVE HUMIDITY BELOW 15 PERCENT IS EXPECTED TODAY ALONG WITH WINDS IN THE 15 TO 30 MPH RANGE FROM THE SOUTHWEST. OUTDOOR BURNING OF ANY KIND IS STRONGLY DISCOURAGED TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. UMSCHEID
In the hours before
Local storm report, May 29, 5:55 PM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 6 W HARDTNER 37.01N 98.76W
05/29/2004 0.75 INCH BARBER KS TRAINED SPOTTER
&&
18Local storm report, May 29, 6:12 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
612 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 E PRATT 37.65N 98.63W
05/29/2004 0.88 INCH PRATT KS TRAINED SPOTTER
0550 PM HAIL 6 W HARDTNER 37.01N 98.76W
05/29/2004 1.00 INCH BARBER KS TRAINED SPOTTER
0553 PM HAIL 8 WNW HARDTNER 37.06N 98.78W
05/29/2004 0.88 INCH BARBER KS TRAINED SPOTTER
0600 PM HAIL 3 WSW PRESTON 37.74N 98.61W
05/29/2004 1.75 INCH PRATT KS NWS EMPLOYEE
0600 PM HAIL 9 NE PRATT 37.74N 98.62W
05/29/2004 0.88 INCH PRATT KS EMERGENCY MNGR
&&
18Local storm report, May 29, 6:17 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
617 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0609 PM HAIL PRESTON 37.76N 98.56W
05/29/2004 1.00 INCH PRATT KS EMERGENCY MNGR
&&
WATKINSLocal storm report, May 29, 6:26 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
626 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL NEOLA 37.86N 98.51W
05/29/2004 1.75 INCH STAFFORD KS PUBLIC
&&
WATKINSLocal storm report, May 29, 6:41 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
641 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 N HAZELTON 37.10N 98.40W
05/29/2004 0.88 INCH BARBER KS PUBLIC
&&
WATKINSSpecial weather statement, May 29, 8:33 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 833 PM CDT SAT MAY 29 2004 KSZ030-043>045-300200- LANE-NESS-SCOTT-TREGO- 833 PM CDT SAT MAY 29 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 325 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... TREGO, SCOTT, LANE AND NESS. 15
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.